Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Topeka, KS

August 4, 2009Clay County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 4, 2009, 12:45 AM CDT for Clay County, Riley County, Washington County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 12:45 AM CDT (05:45 UTC)
Expired
Aug 4, 2009, 1:30 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3119 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:03 AM CDT, 42 minutes earlier.

Area forecast discussion, Aug 4, 12:03 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT TUE AUG 4 2009

.UPDATE...

UPDATED FOR 06Z TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

SMALL CLUSTER OF CONVECTION OVER NORTH CENTRAL KS BEING AIDED BY
LLVL JET MAY PASS JUST TO THE NORTH OF KMHK AND WEAKEN BEFORE
MAKING IT TO KFOE/KTOP SITES...THEREFORE ONLY INCLUDED VCTS IN
KMHK AND CB AT KTOP/KFOE FOR A FEW HOURS...OTHERWISE VFR AC DECK
AS MODELS KEEPING THE NEB MCS MAINLY NORTH OF THE SITES THROUGH
14Z...BUT WILL NEED TO BE WATCHED. HOWEVER OUTFLOW FROM IT MAY
REINFORCE THE PUSH OF THE FRONT SOUTHWARD ACROSS THE CWA SO WILL
KEEP WINDSHIFT ACROSS THE TAFS BY MIDDAY WITH VFR CONTINUING.
EXPECT ANY ADDITIONAL AFTERNOON CONVECTION TO FORM TO THE SOUTH OF
THE TAF SITES.

&&

PREV DISCUSSION... /ISSUED 311 PM CDT MON AUG 3 2009/

DISCUSSION...
20Z WATER VAPOR SHOWED A FEW WEAK WAVES WITHIN THE WEST NORTHWEST
FLOW OVER THE NORTHERN AND CENTRAL PLAINS. SFC OBS SHOWED A BROAD
AND WEAK TROUGH STRETCHING FROM SOUTHWESTER IA INTO NORTHERN AND
NORTHWESTERN KS.

TONIGHT THINK THE NAM IS STILL OVER DOING THE QPF ACROSS NORTHEAST
KS. CONVERGENCE ALONG THE SFC TROUGH IS FAIRLY WEAK...AND FORECAST
SOUNDINGS ARE PRETTY DRY BELOW 700 MB. ADDITIONALLY ISENTROPIC SFCS
ARE NOT ALL THAT CONVINCING THAT THERE WILL BE SUSTAINED LIFT. THINK
THE MAIN CAUSE OF PRECIP FOR THE OVERNIGHT PERIOD WITH BE ANY WEAK
WAVES WITHIN THE UPPER FLOW. THE ONE WEAK WAVE CURRENTLY MOVING INTO
WESTERN SD APPEARS AS THOUGH IT WOULD REMAIN JUST NORTH OF THE
FORECAST AREA. HOWEVER IT IS HARD TO FIGURE OUT WHAT IS CURRENTLY
COMING OVER THE CO ROCKIES OR IF CONVECTION OFF THE HIGHER TERRAIN
CAN SPARK PRECIP ACROSS NORTHERN KS. DUE TO THE UNCERTAINTY HAVE
KEPT SLIGHT CHANCE POPS GOING...BUT THINK THE GFS MAY HAVE A BETTER
HANDLE ON THINGS THIS EVENING. A WEAK BOUNDARY WITH MOVE THROUGH THE
AREA DURING THE DAY TOMORROW. HAVE MAINTAINED SOME SLIGHT CHANCE
POPS ACROSS EAST CENTRAL KS FOR TOMORROW AFTERNOON AND INTO THE
NIGHT WITH THE CONVECTIVE TEMP POSSIBLY BEING REACHED WITH MOISTURE
POOLING JUST BEHIND THE BOUNDARY. THE BETTER CHANCES FOR PRECIP
CONTINUE TO APPEAR TO BE LATE WEDNESDAY AND WEDNESDAY NIGHT AS THE
GFS TRIES TO BRING AND MCV THROUGH WITHIN THE NORTHWEST FLOW. HAD
CHANCE POPS ALREADY GOING AND SEE NO REASON TO CHANCE. THE NORTHWEST
FLOW AND POTENTIAL FOR WEAK DISTURBANCES CLIPPING NORTHEAST KS
CONTINUES THROUGH THURSDAY NIGHT SO HAVE LEFT SLIGHT CHANCE POPS IN.
TEMPS FOR TUESDAY AND WEDNESDAY SHOULD BE SLIGHTLY COOLER BEHIND THE
BOUNDARY WITH AN EASTERLY WIND AND LIMITED MIXING. HOWEVER THE
MODELS CONTINUE TO POOL LOWER 70S DEWPOINTS BEHIND THIS BOUNDARY SO
IT WILL STILL FEEL UNCOMFORTABLE.

FOR FRIDAY THROUGH NEXT MONDAY...HEIGHTS BEGIN TO RISE WITH FLOW
BEGINNING TO TRANSITION TO SOUTHWESTERLY. 850 TEMPS WARM TO BETWEEN
24 AND 28C WITH HOT DRY AIR ADVECTING IN FROM THE SOUTH AND
SOUTHWEST. A SFC TROUGH IS PROGGED TO REMAIN TO THE WEST THROUGH THE
WEEKEND...SO WITH NO FEATURE TO FOCUS LOW LEVEL CONVERGENCE AND
FAIRLY WARM MID LEVEL TEMPS EXPECTED TO BE IN PLACE...CHANCES FOR
PRECIP LOOK SLIM AT THIS TIME. LOWS IN THE LOWER 70S WITH HIGHS IN
THE MID 90S TO NEAR 100 SHOULD BE COMMON THIS WEEKEND AND EARLY NEXT
WEEK.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, Aug 3, 3:43 AM CDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT MON AUG 3 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-040845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS EVENING
AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND QUARTER SIZE HAIL BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Aug 3, 9:23 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON AUG 3 2009

KSZ020-040300-
CLOUD-
923 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 25 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.

THE CLUSTER OF STORMS MAY STRENGTHEN. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

WHITMORE/LEIGHTON
Special weather statement, Aug 3, 10:51 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT MON AUG 3 2009

KSZ020-034-040430-
CLOUD-OTTAWA-
1051 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 1130 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 20 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GLASCO...DELPHOS AND MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 3, 11:22 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT MON AUG 3 2009

KSZ020-021-040445-
CLAY-CLOUD-
1122 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND CLAY COUNTIES...

THROUGH 1145 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 20 MPH ACROSS PORTIONS OF CLOUD AND CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
BRIEF VERY HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AURORA...MORGANVILLE...MILTONVALE AND IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:22 PM CDTSevere Thunderstorm WarningTOPCloud23 min
Aug 4, 4:08 AM CDTSevere Thunderstorm WarningTOPRepublic37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.